Home > Cardiology > Numerous drugs can spawn a broad range of arrhythmias

Numerous drugs can spawn a broad range of arrhythmias


Notice: Undefined index: new_doi_fields in /home/daan/projects/medicalconferences_dev/wp-content/themes/writers-blogily-child/functions.php on line 138

Notice: Trying to access array offset on value of type null in /home/daan/projects/medicalconferences_dev/wp-content/themes/writers-blogily-child/functions.php on line 138

Notice: Undefined index: new_doi_fields in /home/daan/projects/medicalconferences_dev/wp-content/themes/writers-blogily-child/functions.php on line 174

Notice: Trying to access array offset on value of type null in /home/daan/projects/medicalconferences_dev/wp-content/themes/writers-blogily-child/functions.php on line 174

Notice: Trying to access array offset on value of type null in /home/daan/projects/medicalconferences_dev/wp-content/themes/writers-blogily-child/functions.php on line 175
Journal
Circulation
Reuters Health - 28/09/2020 - Scores of drugs can be associated with arrhythmias ranging from atrial fibrillation to torsades de pointes, according to a scientific statement from the American Heart Association (AHA).

"When a patient presents with a new-onset arrhythmia or an exacerbation of a previously diagnosed arrhythmia, it is worth considering whether one or more of the patient's medications could be causing or contributing to the arrhythmia," Dr. James E. Tisdale of Purdue University, West Lafayette and Indiana University, in Indianapolis, Indiana, told Reuters Health by email.

The statement was published in Circulation.

Dr. Tisdale and colleagues on the AHA Clinical Pharmacology Committee of the Council on Clinical Cardiology and Council on Cardiovascular and Stroke Nursing reviewed more than 70 recent articles in order to develop this scientific statement, which addresses drug-induced bradyarrhythmias, supraventricular arrhythmias and ventricular arrhythmias.

Clinicians are already aware that several antiarrhythmic agents, antimicrobial drugs, psychotropic medications, anticancer agents, and neurological drugs can prolong the QT interval and provoke torsades de pointes, which is potentially life-threatening, the authors write.

Less widely appreciated is the fact that drugs can also trigger other arrhythmias, some of which can induce troublesome symptoms, while others can result in serious consequences, including sudden cardiac death, they add.

For example, more than two dozen drugs from nine drug classes can cause or exacerbate sinus bradycardia and atrioventricular block, and nearly 40 drugs from 16 drug classes can cause or exacerbate ventricular tachycardia.

Numerous antiarrhythmic drugs, tricyclic antidepressants, anesthetics, and such miscellaneous drugs as alcohol, cocaine, and lithium have been linked to Brugada syndrome, an inherited autosomal dominant channelopathy that can be associated with closely coupled extrasystoles, which can, in turn, initiate ventricular arrhythmias.

"More than 200 drugs can prolong the QT interval and have the potential to cause torsades de pointes," Dr. Tisdale said. "A regularly updated list of these drugs is maintained at the QT drugs list at the website www.crediblemeds.org."

Management of any of these drug-induced arrhythmias should include discontinuation of the offending medication along with close adherence to treatment guidelines for the specific arrhythmia.

For the few arrhythmias with well-defined risk factors, modification of these factors, where possible, is important for prevention and risk reduction. Enhanced ECG and other monitoring strategies might be useful for early detection and treatment of arrhythmias without modifiable risk factors.

"For some drug-induced arrhythmias, particularly torsades de pointes, risk factors are very important," Dr. Tisdale said. "The risk of drug-induced torsades de pointes is higher in women, patients >65 years of age, bradycardia, hypokalemia, hypomagnesemia, hypocalcemia, heart failure with reduced ejection fraction, pretreatment QTc interval >450 ms, use of multiple QT-interval-prolonging drugs, and pharmacokinetic drug interactions leading to elevated plasma concentrations of QT-prolonging drugs. Where possible, avoidance of QT-interval-prolonging drugs in patients with risk factors is advisable, and when that is not possible, monitoring of the QT interval is reasonable."

"Awareness of drugs that may cause arrhythmias and knowledge of distinct arrhythmias that may be drug-induced are essential for clinicians," the statement concludes. "Consideration of the possibility that a patient's arrhythmia could be drug-induced is important."

"Further research is needed to better define the overall incidence of specific drug-induced arrhythmias, the underlying mechanisms, and the optimal methods to reduce risk and to increase awareness among clinicians and patients," the authors note.

By Will Boggs MD

SOURCE: https://bit.ly/3mrdnZm Circulation, online September 15, 2020.



Posted on